Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News  Bored?
Anxiety Forums & Chat Rooms

Zoloft vs. improving fear of crowds and loud noises without Zoloft

0 Members and 1 Guest are viewing this topic.

Offline cookie1988

  • 2
  • 0
  • Personal text
Hi :)
My husband struggles with fear of crowds of people he does not know and loud noises. He also has insomnia.
He was prescribed Zoloft (in addition to his therapy, which has not improved it much so far).

So far it has only made his insomnia worse, but we have been told it needs a time to kick in. I have done some reading about zoloft and am a bit worried about it's side effects.

Are there any safer non-medication strategies he could try?

He already tried yoga.

Could you recommend some reading?
Bookmark and Share



Offline insights

  • *****
  • 3901
  • Country: au
  • 90
  • Gender: Male
  • Mood: Curious
    Curious
Re: Zoloft vs. improving fear of crowds and loud noises without Zoloft
« Reply #1 on: June 18, 2014, 09:17:51 AM »
So far it has only made his insomnia worse, but we have been told it needs a time to kick in. I have done some reading about zoloft and am a bit worried about it's side effects.

Antidepressants work by promoting the growth of new brain cells in the two hippocampal regions of the brain to replace cells that have either been killed by chronic stress hormone exposure, or prevented from budding and growing, so their effect isn't immediate. It typically takes an antidepressant 3-12 weeks to kick-in.

SSRIs can trigger a range of side-effects, but mostly these only occur in the first few weeks they are taken and they usually diminish by the time the med begins to work though some such as sexual dysfunction may linger.

One common SSRI side-effect is insomnia. It often is only temporary, but if it continues for more than a few days the best treatment is small doses of the very sedating antidepressant trazodone. At the doses usually prescribed for insomnia, 25-50mg, it exhibits no antidepressant properties acting only as a powerful antihistamine so it won't affect the Zoloft. Benadryl may also be worth trying.

Quote
Are there any safer non-medication strategies he could try?

Zoloft is actually a very safe med. While the side-effects can be unpleasant they don't cause any physical harm. and there are health benefits in taking SSRIs. For example, they slightly reduce blood coagulation which tends to lower the risk of heart attacks and ischemic stroke.

The only treatment that has comparable rates of effectiveness to meds are the cognitive and/or behavioral and mindfulness therapies. Both exercise and Omega-3 fatty acids/fish oil have been shown to also promoted hippocampal brain cells growth and may ease mild anxiety, however, they are unlikely to ease severe anxiety.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.